Hail, Wilkin
- When
- June 17, 5:17 PM CST to 5:22 PM CST
- Where
- Wilkin County, 0.69 mi S of Foxhome
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.270, -96.320
By the early evening of the 17th, a triple point was located near Valley City, North Dakota. From this spot, a cold front extended to the southwest, a warm front extended out to the southeast, and an occluded front extended up toward Devils Lake, North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of the 17th, a triple point was located near Valley City, North Dakota. From this spot, a cold front extended to the southwest, a warm front extended out to the southeast, and an occluded front extended up toward Devils Lake, North Dakota. Thunderstorms fired up across southeast North Dakota and west central Minnesota during the early evening and produced large hail, strong winds, and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:48 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 248 PM CDT SUN JUN 17 2012 .SHORT TERM (TONIGHT-WEDNESDAY)...SEVERE EPISODE POTENTIAL FOR THE SOUTHERN FORECAST AREA IS INCREASING. THE SOUTHERN FA WILL CONTINUE TO BECOME MORE UNSTABLE OVER THE NEXT FEW HOURS AS SOUTHERLY LOW-LEVEL FLOW CONTINUES AHEAD OF SFC TROUGH TO THE WEST. MLCAPE SHOULD BE AOA 2000 J/KG INTO THE SOUTHERN FA BY 00Z. SFC LOW AND WARM FRONT WILL LIKELY REMAIN SOUTH...CURRENTLY (20Z) LOCATED FROM CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. THERE MAY BE TWO AREAS OF CONVECTIVE DEVELOPMENT BETWEEN 20Z-00Z...ONE ALONG THE WARM FRONT TO THE SOUTH...AND ANOTHER ACROSS SOUTHEAST NORTH DAKOTA WHERE STRONG INSTABILITY AND SFC TROUGH INTERSECT. 16Z HRRR SHOWS THIS SCENARIO...WITH ACTIVITY THAT DEVELOPS IN SOUTHEAST NORTH DAKOTA PROPAGATING EASTWARD INTO THE EVENING. SPC HAS A MODERATE RISK AREA FOR THIS ACTIVITY. GIVEN CURRENT MESOANALYSIS...WITH HIGHER LCL HEIGHTS AND WEAKER LOW LEVEL HELICITY BUT STRONG MID- LEVEL WINDS...MAIN THREATS SHOULD BE STRONG WINDS AND LARGE HAIL. LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE TO ADVECT 850MB MOISTURE TO THE NORTH...ALONG AND EAST OF THE VALLEY INTO THIS EVENING. MOST MODEL GUIDANCE SUGGESTS 850MB COMPUTED CAPE 1000-1500 J/KG BY 03Z ACROSS THE SPC SLIGHT RISK AREA. AS FORCING FROM LEFT EXIT REGION OF STRONG 250MB JET INTERSECTS THIS AREA TO THE NORTH...THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL INCREASE...LIKELY AFTER 00Z. ALL ACTIVITY SHOULD EXIT THE REGION BY 06Z OR SHORTLY AFTER. MONDAY-WEDNESDAY...ATTEMPTED TO TREND POPS DOWNWARD IN AREAS WHERE CHANCES APPEAR MINIMAL. THIS ESPECIALLY TRUE ACROSS THE SOUTHERN FORECAST AREA ON MONDAY AND THE NORTHERN FA MONDAY NIGHT. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS APPEARS TO BE ON TUESDAY AS UPPER WAVE MOVES THROUGH FLOW ALOFT. .LONG TERM (WEDNESDAY NIGHT-SUNDAY)...AN ACTIVE PERIOD REMAINS ON TRACK FOR THE EXTENDED PERIOD. THE DEVELOPMENT OF SOME STRONG CYCLONES FOR THE SUMMER SEASON IN THE PLAINS APPEARS POSSIBLE. THIS MAY PRODUCE A COUPLE ROUNDS OF SIGNIFICANT PRECIPITATION...ESPECIALLY FOR THE SOUTHERN FORECAST AREA...LATE IN THE WEEK. HOWEVER...THE EXACT TIMING OF THE THUNDERSTORM COMPLEXES REMAINS PROBLEMATIC. A GRADUAL EASTERLY SHIFT IN THE PLACEMENT OF THE UPPER LEVEL RIDGE INTO THE PLAINS STATES NEXT WEEKEND SHOULD RESULT IN A WARMING TREND FOR THE EXTENDED PERIOD. THUS...AVERAGE TEMPERATURES ARE NOW EXPECTED TO NEAR AVERAGE FOR LATE JUNE. && .AVIATION...A THUNDERSTORM THREAT REMAINS THE PRIMARY FORECAST CONCERN FOR AVIATION PRIMARILY BETWEEN 22Z SUNDAY TO 06Z MONDAY ACROSS THE FORECAST AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING SURFACE WIND GUSTS AROUND 60 KNOTS AND ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS GENERALLY ALONG AND SOUTH OF A KJMS-KFAR-KPKD LINE. THERE IS UNCERTAINTY AS TO WHERE AND WHEN THE THUNDERSTORMS WILL INITIATE...THUS THE PERIOD OF VCTS DESIGNATED IN THE FORECASTS. AFTER THE SURFACE LOW PRESSURE AREAS MOVES EAST OF THE AREA LATER TONIGHT...SURFACE WINDS WILL BECOME WESTERLY. CLOUD COVER WILL SLOWLY DIMINISH FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE MORNING HORUS ON MONDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/BRAMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1234 PM CDT SUN JUN 17 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 1234 PM CDT SUN JUN 17 2012 ...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON INTO TONIGHT FOR EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE REMAINDER OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH HAIL UP TO 2 INCHES IN DIAMETER...STRAIGHT LINE WINDS OF 70 MPH OR GREATER AND ISOLATED TORNADOES...IS POSSIBLE FROM 5 PM TO MIDNIGHT TONIGHT FOR PORTIONS OF THE SOUTHERN RED RIVER VALLEY. THE AREA WITHIN THE MODERATE RISK IS GENERALLY ALONG AND SOUTH OF INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA. THE REMAINDER OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA CONTINUES TO HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE SAME TIME PERIOD. A STRONG UPPER LEVEL DISTURBANCE...COMBINED WITH A SURFACE LOW PRESSURE SYSTEM...MOVING ACROSS THE NORTHERN PLAINS THIS AFTERNOON AND TONIGHT WILL CONTRIBUTE TO DESTABILIZING THE ATMOSPHERE LATER THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS THE CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY THROUGHOUT ALL OF EASTERN NORTH DAKOTA AND MINNESOTA. WHILE THERE IS A SLIGHT CHANCE FOR A FEW SEVERE STORMS...MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS WITH HEAVY RAINFALL POSSIBLE MAINLY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT. BRAMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 602 PM CDT SUN JUN 17 2012 MNZ029-030-NDZ053-180000- RICHLAND ND-WEST OTTER TAIL MN-WILKIN MN- 602 PM CDT SUN JUN 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...WESTERN OTTER TAIL AND EASTERN RICHLAND COUNTIES UNTIL 700 PM CDT... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES EAST OF BRECKENRIDGE...OR 7 MILES EAST OF WAHPETON...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FOXHOME AROUND 610 PM CDT. FERGUS FALLS...ROTHSAY AND CARLISLE AROUND 625 PM CDT. LAWNDALE AND ELIZABETH AROUND 630 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 47 AROUND 625 PM CDT...AND MILE MARKER 41 AROUND 630 PM CDT... THE STORM MAY INTENSIFY....ALSO A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4659 9636 4622 9588 4617 9654 4633 9666 TIME...MOT...LOC 2301Z 231DEG 28KT 4629 9644 BRAMER
The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
3 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A nine inch diameter tree branch was broken off.
A persistent funnel was seen approaching the Norcross area from eastern Traverse County for several minutes before it crossed into western Grant County.
A weak tornado touched down just west of highway 9 and tracked intermittently eastward for about three miles. The tornado broke down several large tree branches and a few tree limbs in shelterbelts along its path. Peak winds were estimated at 80 mph.
The top half of a tree with green leaves was snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379028, 379031, 379029, 379839, 379840, 379030, 379032.